Alert archive / Oregon / Freeze Warnings in 2021
Freeze Warning 5, NWS Pendleton, OR
NWS Pendleton, OR issued this freeze warning at Oct 8, 2021, 8:00 AM PDT for 5 counties in Oregon. It took effect at Oct 9, 2021, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2021, 8:00 AM PDT (15:00 UTC)
- In effect from
- Oct 9, 2021, 2:00 AM PDT
- Expired
- Oct 9, 2021, 9:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS Pendleton, OR
Counties Grant County, OR, Jefferson County, OR, Morrow County, OR, Wasco County, OR, Wheeler County, OR
The radar
The Pendleton radar (KPDT), 138 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 3.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
912 WWUS76 KPDT 081500 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 800 AM PDT Fri Oct 8 2021 ORZ505-090700- /O.NEW.KPDT.FZ.W.0005.211009T0900Z-211009T1600Z/ John Day Basin- Including the cities of Dayville, John Day, Mitchell, Monument, and Spray 800 AM PDT Fri Oct 8 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT SATURDAY... * WHAT...Sub-freezing temperatures 27 to 32 mainly in the upper reaches of the John Day Basin. * WHERE...Upper John Day Basin. * WHEN...From 2 AM to 9 AM PDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
2 follow-up statements
839 WWUS76 KPDT 090417 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 917 PM PDT Fri Oct 8 2021 ORZ505-091600- /O.CON.KPDT.FZ.W.0005.211009T0900Z-211009T1600Z/ John Day Basin- Including the cities of Dayville, John Day, Mitchell, Monument, and Spray 917 PM PDT Fri Oct 8 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT SATURDAY... * WHAT...Sub-freezing temperatures 27 to 32 mainly in the upper reaches of the John Day Basin. * WHERE...John Day Basin. * WHEN...From 2 AM to 9 AM PDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
981 WWUS76 KPDT 091541 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 841 AM PDT Sat Oct 9 2021 ORZ505-091645- /O.EXP.KPDT.FZ.W.0005.000000T0000Z-211009T1600Z/ John Day Basin- Including the cities of Dayville, John Day, Mitchell, Monument, and Spray 841 AM PDT Sat Oct 9 2021 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... Temperatures are above freezing in this area, so the freeze warning will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this freeze warning went out at Oct 8, 4:17 AM PDT, 3 hours 43 minutes earlier.
Area forecast discussion, Oct 8, 4:17 AM PDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 417 AM PDT Fri Oct 8 2021 Updated Aviation Discussion .AVIATION...12Z TAFs...VFR conditions expected over the next 24 hours. A few showers this morning moving just east of PDT/ALW, perhaps nearing the airports. Cloud layers down to 070-100, but should rise later in the day. Winds expected 10kts or less for most sites. Goatley/87 SHORT TERM...Today through Sunday night...A longwave trough with multiple embedded waves will be the primary influence of the weather across the PacNW for the next 24 hours. The forecast area is under a cyclonic flow aloft, and a strong wave riding down the backside of the trough will bring precipitation to western WA/OR but not have an effect for the east side of the Cascades. Any precipitation today and this evening will be mainly east of the Blue Mtns and east of John Day where scattered showers are expected. This is associated with an upper low over northern CA pushing moisture and instability to far eastern Oregon. QPF amounts of 0.1-0.3 inch are forecast, and the Wallowa Mountains could have a couple inches of snow in the higher peaks. The threat of thunderstorms is minimal and mainly over southeast Oregon. Skies will be partly cloudy today and temperatures will be near or slightly cooler than yesterday. The longwave trough will be forced eastward by an increasing westerly flow off the eastern Pacific. A drier northwest flow tonight will bring clearing skies and chilly conditions. No Freeze Warnings are planned at this time, as temperatures will be in the mid to upper 30s across the Columbia Basin. Central Oregon and the Grande Ronde Valley have already observed a hard freeze this season. The John Day Basin will be flirting with near freezing temperatures. The weak shortwave ridge will maintain dry conditions Saturday, and near seasonable temperatures will make for a pleasant day for outdoor activities. The next system to arrive Saturday night and Sunday will bring scattered to numerous showers over the mountains, but rain shadowing is likely off the Cascades with only isolated to scattered showers over most of the Columbia Basin down to central Oregon. Winds aloft will increase significantly on Sunday, and isentropic descent will bring 20-30 knot winds to the surface...possibly up to 40 knots. The NBM would support this with gusts at 30-35 mph in the meteograms at various stations in and around the Columbia Basin. QPF amounts are not impressive for Sunday and Sunday night with mostly up to 0.25 inch expected. Snow levels will fall to near 3500 feet Sunday night, but the precipitation will taper off overnight as well. However, some of the mountain passes may see light accumulations of snow for the first time of the season. The crest of the WA and OR Cascades could have 1-3 inches of new snow, including White Pass and Mt. Bachelor. Wister/85 LONG TERM...Monday through Friday...The long term will be mostly a troughy pattern through the work week as the deep low bringing the strongest shot of cold air across our region yet for this fall moves towards the Four Corners and then the Central US, followed by a pair of weaker troughs moving just north of us over the week before some ridging may finally settle in just beyond the long term forecast period. An upper level low will be over the CWA to begin the long term, deepening and descending towards the Four Corners region through Tuesday. The primary weather feature with this low will be the notably colder air associated with it, as much of the region drops below 40 degrees for overnight lows Monday into Tuesday. Freeze warnings will be likely for a notable portion of the CWA aside from the Columbia Basin/Gorge. Then, during the middle through end of the work week, a pair of weaker troughs associated with a low that's moving from the Gulf of Alaska into Canada, will move north of us. These should mostly bring precipitation that will cutoff at the Cascades, but some breezy to gusty winds may be possible Wednesday through Friday. Otherwise a steady increase in temperatures through the week is likely after the cool off, with highs on Friday about 5 to 10 degrees warmer than Monday. At this point in the forecast, ensembles are lining up well on the placement of the main low early next week, with the remaining question the strength and depth of the system as it moves towards the Four Corners. With multiple days of forecasts all but confirming our expected cooldown, it's unlikely major changes will occur and our first widespread freeze of the season should occur Tuesday morning. Goatley/87 && .PRELIMINARY POINT TEMPS/POPS... PDT 60 36 63 44 / 10 0 0 10 ALW 62 40 64 48 / 10 0 0 10 PSC 65 41 67 51 / 0 0 0 20 YKM 63 35 65 43 / 0 0 0 20 HRI 65 39 66 48 / 0 0 0 10 ELN 62 37 61 43 / 0 0 0 30 RDM 60 29 62 35 / 0 0 0 10 LGD 59 33 59 38 / 20 10 0 10 GCD 62 32 61 37 / 20 0 0 10 DLS 66 42 66 49 / 0 0 0 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && SHORT TERM...85 LONG TERM....87 AVIATION...87
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.